Kansas, 2019

Flood and Heavy Rain in Kansas, May 7, 2019

May 7, 2019 · NWS DDC · 3 events in 3 counties and zones

An unstable airmass and the approach of an upper level shortwave helped to initiate thunderstorms. Forcing along a warm front near the southeast counties enhanced the rainfall at many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An unstable airmass and the approach of an upper level shortwave helped to initiate thunderstorms. Forcing along a warm front near the southeast counties enhanced the rainfall at many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 10:36 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 6, 10:36 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1136 PM CDT Mon May 6 2019

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 1037 PM CDT Mon May 6 2019

WV imagery indicates a weak ridge of high pressure transitioning
eastward across the Western High Plains. Meanwhile, an upper level
trough of low pressure is pushing eastward across southern
California. Near the surface, a cold front is pushing southward
across extreme southern southwest and south central Kansas.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon May 6 2019

Flood watch remains in effect for the southeast half or so of the
forecast area, through Wednesday afternoon. In the near term, all
convective allowing models continue with different spatial
versions of thunderstorm clusters developing along either the
both the dryline and the surface synoptic boundary late in the
day (likely by 6 pm) and congealing into larger clusters while
spreading east into central and south central Kansas. Expecting
additional severe weather as well though the evening with
significant hail threat, as well as isolated tornado and wind with
greatest focus near the frontal boundary (Garden city to Rush
county and south to the Highway 400 corridor. Expect convection to
persist beyond midnight into the early morning hours especially
in south central Kansas counties as the severe threat, (but not
heavy rain) weakens.

Severe convection chances look relatively high again for Tuesday as
the models suggest not enough push southward of the boundary to
get all of southwest Kansas out of the warm sector. By Tuesday we
will have a strong upper vortex moving though the desert southwest
states, while the 850mb from appears to shift slightly northward
during the day, developing a surface low near the panhandles/Elkhart
area by the overnight hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon May 6 2019

By Wednesday, the front should move south of the region and
bringing a haul of cooler air over the entire area for the
remainder of the week. Stable high pressure settling across the
area Thursday and Friday, resulting in cooler temperatures will
eventually begin to slow recover as return winds develop int
saturday, and showers and thunderstorm chances begin to return to
the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1135 PM CDT Mon May 6 2019

Areas of showers/thunderstorms will continue to track east/northeast
across southwest and central Kansas overnight potentially affecting
the vicinity of all terminals. Otherwise, IFR cigs will prevail in
the vicinity of KHYS through early Tuesday morning as low level
stratus persists across central Kansas. Meanwhile, MVFR cigs will be
possible at the remaining terminals generally after 06Z as low level
stratus continues to edge southward into southwest Kansas overnight.
IFR cigs may be possible as far south as KGCK and KDDC toward
daybreak. Predominately MVFR/IFR cigs are then expected to continue
through early Tuesday afternoon. East-northeast winds around 10-20kt
will prevail across southwest and central Kansas overnight as a
frontal boundary stalls out in vicinity of the Oklahoma border.
Winds are then expected to turn more southeasterly around 10 to
20kt across south central Kansas generally after 12Z as the stalled
frontal boundary is projected to begin lifting back north.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  67  55  69 /  70  70  80  30
GCK  51  63  50  63 /  70  60  70  40
EHA  52  68  50  64 /  30  50  50  20
LBL  55  70  53  68 /  40  70  70  20
HYS  49  59  51  62 /  90  70  80  60
P28  58  75  58  75 /  60  70  80  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ046-064>066-
078>081-087>090.

&&

SYNOPSIS...JJohnson
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, May 6, 3:35 AM CST, 20 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Mon May 6 2019

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Mon May 6 2019 /335 AM MDT Mon May 6 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible this afternoon and early
tonight across southwest and south central Kansas. Baseball size
hail and wind gusts of 60 mph will be possible with some of these
storms. A few tornadoes will also be possible.

Periods of heavy rainfall from these storms overnight may result
in ponding of water on roadways or poor drainage areas. Localize
flash flooding can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Severe thunderstorms will be possible across portions of
southwest and central Kansas Tuesday and Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with
the strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Tuesday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required after 3 pm across southwest
and south central Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 6, 9:03 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             1 ESE HUGOTON           37.17N 101.33W
05/06/2019  M1.00 INCH       STEVENS            KS   STORM CHASER

&&

RB
Special weather statement, May 6, 9:13 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1013 PM CDT Mon May 6 2019

KSZ030-045-070400-
Trego KS-Ness KS-
1013 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND TREGO
COUNTIES UNTIL 1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ransom, Collyer, Trego Center, Voda and Arnold.

A Tornado Watch remains in effect until 100 AM CDT for west central
Kansas.

LAT...LON 3862 9993 3862 10015 3913 10015 3913 9968
TIME...MOT...LOC 0313Z 182DEG 24KT 3867 10000

JJOHNSON
Special weather statement, May 6, 9:28 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1028 PM CDT Mon May 6 2019

KSZ030-031-045-046-070415-
Rush KS-Trego KS-Ellis KS-Ness KS-
1028 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES UNTIL 1115 PM
CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownell, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, Schoenchen, McCracken, Brownell, Cedar Bluff, Munjor, Antonino
and Toulon.

A Tornado Watch remains in effect until 100 AM CDT for central and
west central Kansas.

LAT...LON 3848 9961 3861 9994 3887 9980 3884 9910
TIME...MOT...LOC 0328Z 208DEG 18KT 3857 9969

JJOHNSON
Special weather statement, May 6, 10:01 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1101 PM CDT Mon May 6 2019

KSZ061-062-074-075-070445-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
1101 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...SOUTHWESTERN
KEARNY...WESTERN GRANT AND STANTON COUNTIES UNTIL 1145 PM CDT/1045 PM
MDT/...

At 1100 PM CDT/1000 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of Two
Buttes to 6 miles northwest of Johnson City to near Big Bow. Movement
was north at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ulysses, Johnson City and Big Bow.

A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern Kansas.

LAT...LON 3792 10204 3793 10182 3769 10119 3740 10146
      3754 10185 3754 10204
TIME...MOT...LOC 0400Z 183DEG 18KT 3762 10225 3761 10185 3750 10154

UMSCHEID
Local storm report, May 6, 10:45 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     TSTM WND GST     PRATT                   37.65N 98.74W
05/06/2019  E60 MPH          PRATT              KS   TRAINED SPOTTER

&&
Local storm report, May 6, 10:49 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1149 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     FUNNEL CLOUD     INGALLS                 37.82N 100.45W
05/06/2019                   GRAY               KS   PUBLIC

1056 PM     HAIL             5 S FETERITA            37.08N 101.48W
05/06/2019  M1.00 INCH       STEVENS            KS   TRAINED SPOTTER

1023 PM     HAIL             ELKHART                 37.00N 101.89W
05/06/2019  M1.00 INCH       MORTON             KS   PUBLIC

1015 PM     HAIL             ELLIS                   38.94N 99.56W
05/06/2019  M1.00 INCH       ELLIS              KS   PUBLIC

1000 PM     HAIL             1 ESE HUGOTON           37.17N 101.33W
05/06/2019  M1.00 INCH       STEVENS            KS   STORM CHASER

0938 PM     HAIL             2 NW INGALLS            37.84N 100.48W
05/06/2019  M1.00 INCH       GRAY               KS   EMERGENCY MNGR

0901 PM     HAIL             2 N FOWLER              37.41N 100.20W
05/06/2019  M1.00 INCH       MEADE              KS   PUBLIC

            IN ADDITION TO THE QUARTER SIZE HAIL SOME
            SIDING DAMAGE WAS ALSO REPORTED.

0900 PM     HAIL             ELKHART                 37.00N 101.89W
05/06/2019  M1.00 INCH       MORTON             KS   EMERGENCY MNGR

0859 PM     HAIL             ELKHART                 37.00N 101.90W
05/06/2019  M0.70 INCH       MORTON             KS   PUBLIC

0832 PM     HAIL             1 SW LARNED             38.18N 99.11W
05/06/2019  E1.00 INCH       PAWNEE             KS   STORM CHASER

0829 PM     HAIL             COPELAND                37.54N 100.63W
05/06/2019  M1.00 INCH       GRAY               KS   PUBLIC

0817 PM     HAIL             LARNED                  38.19N 99.10W
05/06/2019  E1.75 INCH       PAWNEE             KS   PUBLIC

0816 PM     HAIL             SUBLETTE                37.48N 100.84W
05/06/2019  M1.50 INCH       HASKELL            KS   PUBLIC

0712 PM     HAIL             4 N SEWARD              38.24N 98.79W
05/06/2019  E1.00 INCH       STAFFORD           KS   PUBLIC

0945 PM     TORNADO          4 NNE LEWIS             37.99N 99.23W
05/06/2019                   EDWARDS            KS   STORM CHASER

0920 PM     TORNADO          5 S CHARLESTON          37.80N 100.56W
05/06/2019                   GRAY               KS   PUBLIC

1143 PM     TSTM WND GST     PRATT                   37.65N 98.74W
05/06/2019  E60 MPH          PRATT              KS   TRAINED SPOTTER

1040 PM     TSTM WND GST     MULLINVILLE             37.59N 99.47W
05/06/2019  E70 MPH          KIOWA              KS   LAW ENFORCEMENT

0800 PM     TSTM WND GST     9 S SYRACUSE            37.86N 101.76W
05/06/2019  E60 MPH          HAMILTON           KS   LAW ENFORCEMENT

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Flood, Pawnee

When
May 7, 12:30 AM CST to 6:30 AM CST
Where
Pawnee County, 0.54 mi E of Garfield to 1.39 mi SE of Garfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.080, -99.240

Highway 156 was closed in a few spots as water ran across the road surface.

Heavy Rain, Ellis

When
May 7, 6:10 AM CST to 8:10 AM CST
Where
Ellis County, 0.88 mi NW of Ellis
Reported by
Public
Coordinates
38.940, -99.560

Rainfall of 3.76 was reported.

Heavy Rain, Comanche

When
May 7, 9:30 AM CST to 10:15 AM CST
Where
Comanche County, 3.22 mi NNE of Coldwater Stark Arpt
Reported by
Public
Coordinates
37.310, -99.290

Rainfall of 2.45 inches fell in 45 minutes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837101, 837102, 837103.